Ask a doctor

Botox Spread to my Eye Muscles: How Can I Get the Muscles to Start Working Again? (Photo)

I was so ill right after my botox injection. And all doctors said it was not from botox. Until I went to my eye doctor who could see my eye muscles were frozen, paralyzed. Using my vision made me ill and caused great pain. I went to a neurologist who tested me after I told her what happened and found out I had botulinium toxin type A spread to different parts of my body. How can I help my muscles start working again? And how long will the toxin stay in my body? My doctors are unsure.

Doctor Answers (3)

Botox and Eye Muscles

+1
I have never seen the side effect you are describing from a simple Botox injection.  I would continue to follow-up with a neuro-opthalmologist to evaluate the situation and if it is from Botox it should return to normal.  Please let me know what happens.


New York Dermatologist
5.0 out of 5 stars 27 reviews

Botox and side effects

+1
I have never seen or heard of the compication you have had.   I do not understand this and I agree with you seeing a neurologist.  Sometimes a little Botox can go to the levator muscle and this causes the classic lazy eye.  When this occure the best care is Lopidine drops which stimulat Muellers muscla and correct the problem for 8 hours.   Eventuall this simply wears away as does all Botox and all is well.  I would think that whatever symptoms you seem to be experiencing will disappear soon IF THEY ARE CAUSED BY BOTOX.  I am not in any way familiar with your exzperience.  See another neurologist for a second opinion and see you PHYSICIAN injkector and family doctor.   My Best,  Dr C

George Commons, MD
Palo Alto Plastic Surgeon
5.0 out of 5 stars 26 reviews

BOTOX Wears Off

+1
The BOTOX was not "put" into your eye muscles, but it may have leaked or diffused deeper and caused your eye problems.
Different brands of Botulinum Toxin  (BOTOX, DYSPORT, or XEOMIN) spread differently, and perhaps you had one that "leaks" more.
Certain eye muscles are just under the crows feet and perhaps this extra-ocular muscle is now weak.
Or perhaps some leaked into the levator or lifter of the eyelid from a frown or forehead injection..
Sometimes eye drops can help the lifter weakness from frown injections, but lateral weakness will need to wear off and eye drops won't help.
Since you did not have a direct dose, you should see some improvement in some weeks time.  Complete improvement may take some time.
Botulinum toxins spread locally and not into your system, so the complicaitons will not be widespread
Good luck.

Keith Denkler, MD
Marin Plastic Surgeon
5.0 out of 5 stars 2 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.